BackgroundVasospastic angina is a rare but potentially life-threatening adverse event (AE) of S1, an oral fluoropyrimidine anticancer agent. However, this AE is not well known owing to its low incidence. We report herein a case of a patient who suffered from vasospastic angina associated with S1 chemotherapy for unresectable gastric adenocarcinoma, along with a review of the literature.Case presentationA 68-year-old woman was endoscopically diagnosed with gastric adenocarcinoma of the diffuse type. Abdominal pelvic contrast-enhanced computed tomography (CT) revealed small nodules in the omentum and ascites in the pouch of Douglas. The patient was clinically diagnosed with unresectable gastric adenocarcinoma with peritoneal metastasis, and primary chemotherapy with S1 plus cisplatin was selected. Around midnight of day 1, the patient complained of sudden oppressive chest pain. The pain disappeared spontaneously after 3–5 min, but similar events happened every midnight thereafter. No significant change was found on bedside electrocardiograms (ECGs) recorded immediately after the pain attacks. The patient was suspected to have unstable angina and underwent Holter ECG on day 4 of treatment. Holter ECG revealed ST segment elevations and short-run ventricular tachycardia during a pain attack. S1 chemotherapy was discontinued, and no attack was observed thereafter. Coronary CT angiography showed no significant stenosis of coronary arteries.ConclusionsClinicians should be aware of vasospastic angina as a serious AE in the chemotherapy with S1. Holter ECG is useful for the early diagnosis of this rare and clinically important AE.